Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 11, NWS Midland/Odessa, TX

April 9, 1997Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 9, 1997, 9:41 PM CDT for Andrews County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 1997, 9:41 PM CDT (02:41 UTC)
Expired
Apr 9, 1997, 10:30 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 10:20 PM CDTHail 1Florey, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 100242 RRA
SVRMAF
TXC003-100330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
941 PM CDT WED APR 9 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...WESTERN ANDREWS COUNTY
 
AT 939 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 22 MILES WEST OF ANDREWS OR 12 MILES SOUTHWEST OF
FRANKEL CITY MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... FRANKEL CITY...
ANDREWS AND FLOREY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

$$

PENDERGRAST/HUBExR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:32 PM CDT, 9 minutes earlier.

Area forecast discussion, Apr 9, 9:32 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
932 PM CDT WED APR 9 1997

BUSY AND INTERESTING IS THE UNDERSTATEMENT FOR WX AROUND THE CWA. HI
TEMPS TODAY RANGING FROM AROUND 90 OVER THE WRN BIG BEND..TO FOG AND
LOW CLOUDS AND COLD OVER THE CNTL AND NERN CNTYS. LATEST LIGHTNING
DISPLAY IS SHOWING SOME STRIKES ALONG THE DAVIS/DELAWARE MTNS AND
JUST SE OF THE BIG BEND. CURRENT TREND SUGGEST T-STORMS AFFECTING
THE WRN CNTYS ON THE WANE (FOR NOW). HOWEVER..THE ATMOSPHERE OVER
THE WRN CWA AND ABOUT 3000 ABOVE GROUND LEVEL REMAINS UNSTABLE..
WITH RATHER HI HELICITY VALUES ABOVE 400 M/SEC. WITH COLD AIR IN
PLACE OVER THE CNTL AND ERN CWA..EXPECT ANY CVNCTN THAT DVLPS TO
REMAIN HI BASED. PER EARLY TALK TO SPC..WE WOULD NOT BE SUPRISED TO
SEE SOME MESOS ON OUR RADAR BEFORE THE NIGHT IS DONE. WV SAT LOOP IS
SHOWING SOME UPPER LEVEL DIFFLUENCE OVER THE REGION..HELPING TO
INITIATE TSRA/S.

THE OTHER PROBLEM IS FOG AND LOW CLOUDS. FOG AT THE MOMENT IS
LIFTING AROUND PARTS OF THE CNTL/ERN REGION. PER 21Z RUC..THE LOW
LEVEL MOISTURE WILL BE SLOW TO CLEAR THE REGION..HENCE AGREE WITH
KEEPING FOG ADVISORY TILL MIDNITE CDT. THANKS LBB FOR ISSUANCE OF
NPW. TEMPS WITH CURRENT FCSTS LOOK OK. BACK TO MORE TAF AMDS...

BOYD/PENDERGRAST

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:36 PM CDTSevere Thunderstorm WarningMAFJeff Davis34 min
Apr 9, 8:04 PM CDTSevere Thunderstorm WarningMAFReeves46 min
Apr 10, 4:10 PM CDTSevere Thunderstorm WarningMAFGaines65 min
Apr 10, 5:14 PM CDTTornado WarningMAFGaines36 min
Apr 10, 5:28 PM CDTSevere Thunderstorm WarningMAFAndrews57 min
Apr 10, 5:50 PM CDTTornado WarningMAFDawson60 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.